Oregon, 2004

Strong Wind in Oregon, March 5, 2004

March 5, 2004 · NWS PDT · 1 event in 1 county or zone

Strong winds left 1,300 customers without power in Elgin and Imbler after the winds forced power lines to come into contact with each other, causing a breaker to open at the Janson substation. La Grande, 11 miles southwest of Imbler in the Grande Ronde Valley, recorded a wind gust of 41 MPH at 6:55 PM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong winds left 1,300 customers without power in Elgin and Imbler after the winds forced power lines to come into contact with each other, causing a breaker to open at the Janson substation. La Grande, 11 miles southwest of Imbler in the Grande Ronde Valley, recorded a wind gust of 41 MPH at 6:55 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 5, 5:55 PM PST, 50 minutes earlier.

Area forecast discussion, Mar 5, 5:55 PM PST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OREGON
555 PM PST FRI MAR 5 2004

.DISCUSSION...COLD FRONT MOVING THROUGH NORTHEAST OREGON AND EXTREME
SOUTHEAST WASHINGTON HAS BEEN SPARKING CONVECTIVE SHOWERS ALONG THE
FOOTHILLS OF THE BLUE MOUNTAINS AND OVER THE BLUE MOUNTAINS AS
WELL.  UPDATED FORECAST EARLIER TO ADD MENTION OF ISOLATED
THUNDERSTORMS ALONG THE FOOTHILLS AND OVER THE EASTERN MOUNTAINS
THIS EVENING AS FRONT PUSHES THROUGH.  INSTABILITY IS LACKING...BUT
THUNDER HAS BEEN POPPING UP WHERE EXTRA LIFT AND STRETCH PROVIDED BY
TERRAIN HAS ENHANCED THE CONVECTION ALONG THE FRONT.  THIS ACTIVITY
SHOULD DIE OFF AS FRONT CONTINUES TO TRACK SOUTHWARD.  SNOW
ADVISORIES HAVE BEEN UPDATED.  EXPECT MODERATE TO HEAVY SNOWFALL IN
THE VICINITY OF FRONT AS IT PASSES THROUGH THE MOUNTAINS...WITH SNOW
LEVELS LOWERING TO AROUND 3000 FEET.  ACCUMULATION NUMBERS REMAIN ON
TRACK WITH CLOSE TO 6 INCHES ABOVE 4000 FEET IN THE BLUES AND UP TO
3 INCHES IN THE LOWER ELEVATIONS OF WALLOWA COUNTY.  DECIDED TO END
ADVISORY IN WALLOWA COUNTY BY 9PM AS FLOW WILL PROGRESSIVELY BECOME
MORE WESTERLY AND PRECIP SHADOWING BY BLUE MOUNTAINS WILL LIMIT
PRECIP FALLING IN LOWER ELEVATIONS.  WILL UPDATE FORECAST TO REMOVE
HEADLINE FOR WALLOWA COUNTY LATER...BUT OTHERWISE NO FURTHER UPDATES
ARE PLANNED AT THIS TIME.  CANTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 34 50 38 58 / 40 10 30 10
WALLA WALLA         36 53 38 60 / 40 10 30 10
TRI-CITIES          35 54 37 61 / 10 05 20 10
YAKIMA              30 52 36 56 / 10 05 20 10
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY ZONE 50 THROUGH 9PM...SNOW ADVISORY THROUGH
MIDNIGHT FOR ZONE 46.
WA...SNOW ADVISORY ZONE 30 THROUGH MIDNIGHT.
&&

96
Hazardous weather outlook, Mar 5, 5:00 AM PST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST FRI MAR 5 2004

ORZ041>050-WAZ024>030-061300-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE TWO STATE AREA TODAY. SNOW
WILL FALL ACROSS AREA MOUNTAINS WITH ACCUMULATING SNOWS BETWEEN 3 TO
6 INCHES IS EXPECTED IN THE BLUE AND WALLOWA MOUNTAINS. A SNOW
ADVISORY IS IN EFFECT FOR THIS AREA FOR THIS AFTERNOON AND
EVENING.(PLEASE SEE PRODUCT PDXWSWPDT). IN ADDITION...BREEZY TO
WINDY WEST TO NORTHWEST WINDS ARE LIKELY TODAY AND TONIGHT ACROSS
MOST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER STORM SYSTEM WILL AFFECT THE TWO STATE AREA SATURDAY AND
SATURDAY NIGHT WITH VALLEY RAIN AND MOUNTAIN SNOW AND WINDY
CONDITIONS. THEN A RIDGE OF HIGH PRESSURE TRIES TO BUILD INTO THE
AREA WITH IMPROVING CONDITIONS AND WARMING TEMPERATURES SUNDAY AND
INTO THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE BLUE AND WALLOWA AREAS
THIS AFTERNOON AND EVENING FOR ACCUMULATING SNOWS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Grand Ronde Valley

When
March 5, 6:45 PM PST to 8:30 PM PST
Where
Grand Ronde Valley forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$200
Reported by
NEWSPAPER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388552.